Stability and convergence at the PDE/stiff ODE interface. (English) Zbl 0671.65078

Many numerical schemes for evolutionary partial differential equations can be viewed as method of lines schemes. The authors’ main purpose is to show the theory of stiff ordinary differential equations (ODEs) to the field of analysis of numerical methods in partial differential equations. In this respect of, important concepts are contractivity one-sided Lipschitz conditions, logarithmic norms, B-convergence and order reduction. They emphasize the relation between the stability and convergence properties of the fully discrete scheme and those of the ODE solver.
Reviewer: M.Z.Qin


65M20 Method of lines for initial value and initial-boundary value problems involving PDEs
65L20 Stability and convergence of numerical methods for ordinary differential equations
35G10 Initial value problems for linear higher-order PDEs
35K25 Higher-order parabolic equations
Full Text: DOI


[1] Aubin, J. P., Applied Functional Analysis (1979), Wiley: Wiley New York · Zbl 0424.46001
[2] Barbu, V., Nonlinear Semigroups and Differential Equations in Banach Spaces (1976), Noordhoff: Noordhoff Leiden · Zbl 0328.47035
[3] Brenner, P.; Crouzeix, M.; Thomée, V., Single step methods for inhomogeneous linear differential equations in Banach space, R.A.I.R.O. Anal. Numér, 16, 5-26 (1982) · Zbl 0477.65040
[4] Brenner, P.; Thomée, V., On rational approximations of semigroups, SIAM J. Numer. Anal., 16, 683-694 (1979) · Zbl 0413.41011
[5] Burrage, K.; Hundsdorfer, W. H., The order of B-convergence of algebraically stable Runge-Kutta methods, BIT, 27, 62-71 (1987) · Zbl 0629.65075
[6] Burrage, K.; Hundsdorfer, W. H.; Verwer, J. G., A study of B-convergence of Runge-Kutta methods, Computing, 36, 17-34 (1986) · Zbl 0572.65053
[7] Butcher, J. C., A stability property of implicit Runge-Kutta methods, BIT, 15, 358-361 (1975) · Zbl 0333.65031
[8] Dahlquist, G., Stability and error bounds in the numerical integration of ordinary differential equations, Trans. Roy. Inst. Technol. Stockholm, 130 (1959) · Zbl 0085.33401
[9] Dahlquist, G., Error analysis for a class of methods for stiff nonlinear initial value problems, (Watson, G. A., Numerical Analysis, 506 (1976), Springer: Springer Berlin), Lecture Notes in Mathematics · Zbl 0352.65042
[10] Dekker, K.; Verwer, J. G., Stability of Runge-Kutta methods for Stiff Nonlinear Differential Equations (1984), North-Holland: North-Holland Amsterdam · Zbl 0571.65057
[11] Frank, R.; Schneid, J.; Ueberhuber, C. W., The concept of B-convergence, SIAM J. Numer. Anal., 18, 753-780 (1981) · Zbl 0467.65032
[12] Frank, R.; Schneid, J.; Ueberhuber, C. W., Stability properties of implicit Runge-Kutta methods, SIAM J. Numer. Anal., 22, 497-514 (1985) · Zbl 0577.65055
[13] Frank, R.; Schneid, J.; Ueberhuber, C. W., Order results for implicit Runge-Kutta methods applied to stiff systems, SIAM J. Numer. Anal., 22, 515-534 (1985) · Zbl 0577.65056
[14] Hairer, E. G.; Bader, G.; Lubich, C., On the stability of semi-implicit methods for ordinary differential equations, BIT, 22, 211-232 (1982) · Zbl 0489.65046
[15] Henrici, P., Discrete Variable Methods in Ordinary Differential Equations (1962), Wiley: Wiley New York · Zbl 0112.34901
[16] Isaacson, E.; Keller, J. B., Analysis of numerical Methods (1966), Wiley: Wiley New York · Zbl 0168.13101
[17] Kato, T., Perturbation Theory for Linear Operators (1984), Springer: Springer Berlin · Zbl 0531.47014
[18] Morton, K. W., Stability of finite difference approximations to a diffusion-convection equation, Internat. J. Numer. Methods Engrg., 15, 677-683 (1980) · Zbl 0463.76087
[19] von Neumann, J., Eine Spektraltheorie für allgemeine Operatoren eines unitären Raumes, Math. Nachr., 4, 258-281 (1951) · Zbl 0042.12301
[20] Palencia, C.; Sanz-Serna, J. M., Equivalence theorems for incomplete spaces: An appraisal, IMA J. Numer. Anal., 4, 109-115 (1984) · Zbl 0559.65033
[21] Palencia, C.; Sanz-Serna, J. M., An extension of the Lax-Richtmeyer theory, Numer. Math., 44, 279-283 (1984) · Zbl 0523.65067
[22] Richtmeyer, R. D.; Morton, K. W., Difference Methods for Initial Value Problems (1967), Interscience: Interscience New York · Zbl 0155.47502
[23] Riesz, F.; Sz-Nagy, B., Leçons d’Analyse Fonctionelle (1968), Gauthier Villars: Gauthier Villars Paris
[24] Sammon, P. H.; Forsyth, P., Instability in Runge-Kutta schemes for simulation of oil recovery, BIT, 24, 373-379 (1984) · Zbl 0553.65085
[25] Sanz-Serna, J. M., Convergent approximation to partial differential equations and stability concepts for stiff systems of ordinary differential equations, (Actas de VI CEDYA (1984), Universidad de Zaragosa: Universidad de Zaragosa Jaca), (available on request from J.M.S.). · Zbl 0764.34009
[26] Sanz-Serna, J. M., Stability and convergence in numerical analysis 1: Linear problems—A simple comprehensive account, (Hale, J. K.; Martinez-Amores, P., Nonlinear Differential Equations and Applications (1985), Pitman: Pitman Boston, MA), 64-113 · Zbl 0641.65050
[27] Sanz-Serna, J. M.; Palencia, C., A general equivalence theorem in the theory of discretization methods, Math. Comp., 45, 143-152 (1985) · Zbl 0599.65034
[28] Sanz-Serna, J. M.; Verwer, J. G., Convergence analysis of one-step schemes in the method of lines, (Rept. NM-R8608 (1986), Centre for Mathematics and Computer Science: Centre for Mathematics and Computer Science Amsterdam) · Zbl 0671.65077
[29] Sanz-Serna, J. M.; Verwer, J. G.; Hundsdorfer, W. H., Convergence and order reduction of Runge-Kutta schemes applied to evolutionary problems in partial differential equations, Numer. Math., 50, 405-418 (1987) · Zbl 0589.65069
[30] Spijker, M. N., Contractivity in the numerical solution of initial value problems, Numer. Math., 42, 271-290 (1983) · Zbl 0504.65030
[31] Spijker, M. N., Stepsize restrictions for stability of one-step methods in the numerical solution of initial value problems, Math. Comp., 45, 377-392 (1985) · Zbl 0579.65092
[32] Verwer, J. G., Convergence and order reduction of diagonally implicit Runge-Kutta schemes in the method of lines, (Griffiths, D. F.; Watson, G. A., Numerical Analysis, 140 (1986), Pitman: Pitman Boston, MA), 220-237, Pitman Research Notes in Mathematics · Zbl 0642.65066
[33] Verwer, J. G.; Sanz-Serna, J. M., Convergence of method of lines approximations to partial differential equations, Computing, 33, 297-313 (1984) · Zbl 0546.65064
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.